Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 177, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 23, 2015, 1:56 PM EST for Lexington County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2015, 1:56 PM EST (18:56 UTC)
- Expired
- Dec 23, 2015, 2:30 PM EST
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lexington County, SC
The radar
The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 2:00 PM EST | TSTM WND DMG | 4 S Summit, SC | TREES DOWN ON POWER LINES. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
379
WUUS52 KCAE 231856
SVRCAE
SCC063-231930-
/O.NEW.KCAE.SV.W.0177.151223T1856Z-151223T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 230 PM EST
* AT 155 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR LEESVILLE...OR NEAR BATESBURG...AND MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...RED BANK...BATESBURG-LEESVILLE...GILBERT AND SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3405 8125 3384 8120 3382 8152 3383 8153
3390 8154
TIME...MOT...LOC 1855Z 242DEG 39KT 3389 8144
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 10:04 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 23, 10:04 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 AM EST WED DEC 23 2015
.SYNOPSIS...
A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK
ASSOCIATED WITH OFFSHORE HIGH PRESSURE. NUMEROUS SHOWERS WILL
OCCUR TODAY AND TONIGHT WITH SOME DECREASE IN COVERAGE THURSDAY AS
UPPER RIDGING BECOMES A BIT MORE ESTABLISHED. VERY HEAVY RAIN MAY
OCCUR WITH SOME OF THE SHOWERS TODAY AND TONIGHT. MUCH ABOVE
NORMAL TEMPERATURES WILL CONTINUE.
&&
.NEAR TERM /THROUGH TONIGHT/...
MOISTURE WILL REMAIN VERY HIGH TODAY AND INTO TONIGHT. THIS IS
ASSOCIATED WITH THE SOUTHERLY FLOW FROM OFF THE ATLANTIC AND GULF
PLUS SOUTHWEST MID-LEVEL FLOW ORIGINATING FROM THE TROPICAL
PACIFIC. PW VALUES REMAIN WELL ABOVE NORMAL...WITH VALUES NEAR 1.9
OF AN INCH. THE NAM AND GFS INDICATE THE H85 FLOW INCREASING
THROUGH THE DAY...WITH SPEEDS THIS AFTERNOON AND INTO TONIGHT OF
40 TO 50 KNOTS. THE STRONG JET AND HIGH MOISTURE INDICATE POSSIBLE
EXCESSIVE RAIN AND A FLASH FLOOD WATCH REMAINS IN EFFECT. THE
HIGH-RESOLUTION MODELS HAVE NOT BEEN CONSISTENT WITH THE TIMING OF
GREATEST SHOWER COVERAGE. RADAR TRENDS SUPPORT NUMEROUS SHOWERS IN
THE NEAR TERM. USED THE WPC GUIDANCE FOR THE GENERAL RAINFALL
FORECAST. THE STRONG SHEAR INDICATES A POSSIBILITY OF SEVERE
THUNDERSTORMS BUT THE THREAT APPEARS LIMITED BY A LACK OF
SIGNIFICANT SURFACE-BASED INSTABILITY BECAUSE OF CLOUD COVER AND
NUMEROUS SHOWERS. THE GFS LAMP AND NAM BUFKIT MOMENTUM TRANSFER
TOOL INDICATE WIND GUSTS OF 18 TO 25 KNOTS THIS AFTERNOON. LEANED
TOWARD THE LOWER VALUES BECAUSE OF EXPECTED CLOUDINESS AND LIMITED
MIXING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SURFACE HIGH PRESSURE OFF THE COAST WILL CONTINUE TO CIRCULATE A
MOIST SOUTH FLOW INTO THE FORECAST AREA THROUGH THURSDAY NIGHT
SUPPORTING SHOWERS. HOWEVER...THE MODELS HAVE BEEN CONSISTENT
INDICATING UPPER HEIGHTS BUILDING OVER THE FORECAST AREA FROM THE
SOUTHEAST. THE DIMINISHING UPPER SUPPORT SHOULD HELP DECREASE
SHOWER COVERAGE. THE NAM...GFS...AND ECMWF MOS INDICATE CHANCE
POPS. THE BUILDING UPPER RIDGE AND SOUTH FLOW WILL BRING MUCH
ABOVE NORMAL TEMPERATURES AND RECORDS FOR THE DATE MAY OCCUR. USED
THE GUIDANCE CONSENSUS FOR THE HIGH TEMPERATURE FORECAST WITH
EXPECTED LINGERING CLOUDINESS LIMITING HIGH TEMPERATURES. HIGH
LOW-LEVEL MOISTURE SHOULD RESULT IN WIDESPREAD STRATUS AND FOG
DURING THE EARLY MORNING HOURS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE GFS AND ECMWF INDICATE UPPER RIDGING ESTABLISHED OVER THE
FORECAST AREA FRIDAY THROUGH SUNDAY. HOWEVER...THE WARM AND MOIST
SOUTH FLOW ASSOCIATED WITH OFFSHORE SURFACE HIGH PRESSURE SUPPORTS
POSSIBLE SHOWERS. THE GFS AND ECMWF MOS HAVE POPS OF 20 TO 30
PERCENT. THE MOS MAINTAINS MUCH ABOVE NORMAL TEMPERATURES.
THE MODELS INDICATE A WEAKENED UPPER RIDGE MONDAY AND TUESDAY. THE
MODELS HAVE NOT BEEN CONSISTENT WITH THE POSITION OF A FRONTAL
SYSTEM BUT DO GENERALLY INDICATE INCREASED MOISTURE. THE GFS AND
ECMWF MOS HAVE POPS OF 20 TO 50 PERCENT WITH CONTINUED ABOVE
NORMAL TEMPERATURES.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD PROLONGED IFR/LIFR CONDITIONS EXPECTED EARLY THIS
MORNING...WITH SOME IMPROVEMENT LATER TODAY.
IFR/LIFR CONDITIONS ACROSS THE AREA EARLY THIS MORNING. LATEST RADAR
MOSAIC INDICATING MAINLY LIGHT RAIN ACROSS THE AREA. HEAVIEST
RAINFALL NOW NORTHWEST OF ALL TAF SITES...WITH MAINLY ISOLATED TO
SCATTERED SHOWERS ACROSS THE MIDLANDS AND CSRA SITES. SFC WRF
MODEL INDICATING ANOTHER BAND MOVING THROUGH EARLY THIS
EVENING...BUT OTHER SHORT-TERM MODELS ARE SHOWING SOME
DIFFERENCES. AS A RESULT...CONSIDERABLE UNCERTAINTIES REMAIN WITH
REGARDS TO PLACEMENT...TIMING...AND INTENSITY OF PRECIPITATION. AT
THIS TIME...WILL HANDLE PRECIPITATION WITH VCSH. UNCERTAINTIES
ALSO REMAIN HOW MUCH CIGS/VSBYS WILL IMPROVE LATER TODAY. MODEL
GUIDANCE HINTING THAT CONDITIONS MAY IMPROVE TO MVFR LATER THIS
AFTERNOON. FOR NOW WILL LEAN TOWARDS HIGH-END IFR/MVFR THIS
AFTERNOON. CONDITIONS MAY DETERIORATE AGAIN TONIGHT BUT
UNCERTAINTIES LINGER DUE TO MODELS KEEPING SFC WINDS UP A BIT THIS
EVENING INTO TONIGHT.
EXTENDED AVIATION OUTLOOK...CHANCE OF RAIN...AND MAINLY LATE NIGHT
AND MORNING RESTRICTIONS...LATE TONIGHT THROUGH MONDAY.
&&
.HYDROLOGY...
RIVER FLOOD WARNINGS HAVE BEEN POSTED FOR SOME OF THE RIVER
FORECAST POINTS. FLASH FLOOD WARNINGS MAY BE REQUIRED AT TIMES
THROUGH TONIGHT...MAINLY FOR SMALL STREAMS AND URBAN LOCATIONS.
&&
.CLIMATE...
HIGH TEMPERATURE RECORDS FOR CHRISTMAS EVE AND CHRISTMAS DAY.
COLUMBIA METRO AIRPORT (CAE)
DEC 24...76 SET IN 1964. FORECASTING 80.
DEC 25...79 SET IN 1955. FORECASTING 81.
AUGUSTA BUSH FIELD (AGS)
DEC 24...80 SET IN 1964. FORECASTING 80.
DEC 25...79 SET IN 1984. FORECASTING 81.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR GAZ040-
063>065.
SC...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR SCZ015-016-
018-020>022-025>028-030.
&&Hazardous weather outlook, Dec 23, 10:01 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1001 AM EST WED DEC 23 2015 GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-241515- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN- 1001 AM EST WED DEC 23 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST POINTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST POINTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ029-031-035>038-041-241515- BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1001 AM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST POINTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST POINTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 23, 1:25 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 125 PM EST WED DEC 23 2015 SCZ020-021-025>027-030-231915- NEWBERRY-LEXINGTON-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN- 125 PM EST WED DEC 23 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SALUDA...WEST CENTRAL FAIRFIELD...SOUTHEASTERN NEWBERRY...EAST CENTRAL EDGEFIELD... NORTHWESTERN LEXINGTON AND NORTHWESTERN AIKEN COUNTIES... AT 124 PM EST...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR SALUDA TO 8 MILES NORTH OF GLOVERVILLE...AND MOVING EAST NORTHEAST AT 50 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... AIKEN...NEWBERRY...BATESBURG...CLEARWATER...BATESBURG-LEESVILLE... SALUDA...JOHNSTON...PROSPERITY...RIDGE SPRING...GLOVERVILLE... LEESVILLE...BURNETTOWN...GILBERT...SUMMIT...LITTLE MOUNTAIN... MONETTA...TRENTON...POMARIA...SILVERSTREET AND WARD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3447 8136 3382 8140 3345 8190 3416 8181 TIME...MOT...LOC 1824Z 217DEG 42KT 3392 8179 3365 8182
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 11:33 PM EST | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 10 hr |
| Dec 23, 12:34 AM EST | River Flood Warning | CAE | Chesterfield, Marlboro | 5 days |
| Dec 23, 7:52 AM EST | Special Weather Statement | CAE | Chesterfield, Kershaw | 53 min |
| Dec 23, 10:31 AM EST | Areal Flood Advisory | CAE | McCormick | 3 hr |
| Dec 23, 1:25 PM EST | Special Weather Statement | CAE | Newberry, Saluda | 50 min |
| Dec 23, 1:43 PM EST | Areal Flood Advisory | CAE | Edgefield, Lexington, Newberry, Saluda | 2 hr |
| Dec 23, 1:55 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 35 min |
| Dec 23, 2:05 PM EST | Tornado Warning | CAE | Fairfield, Lexington, Richland | 27 min |
| Dec 23, 2:58 PM EST | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 2 hr |
| Dec 23, 3:35 PM EST | Special Weather Statement | CAE | Bamberg, Calhoun, Chesterfield, Kershaw, Lancaster, Lee and 3 more | 55 min |
| Dec 23, 3:48 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 14 days |
| Dec 23, 5:35 PM EST | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 4 hr |
| Dec 23, 6:24 PM EST | Areal Flood Advisory | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.